An Urgent Warning Against Vaping

An Urgent Warning Against Vaping
Posted on 09/10/2019
This is the image for the news article titled An Urgent Warning Against Vaping

Last month, the City of Milwaukee Health Department began urging residents to stop using any vape and/or e-cigarette devices immediately.  In our area, 16 individuals have been hospitalized with severe chemical pneumonitis, or chemical pneumonia (inflammation of the lungs due to aspiration or inhalation of irritants). These individuals reported using vape products or dabbing (vaping marijuana oils, extracts, or concentrates) in the weeks and months prior to hospitalization. 

The victims overwhelmingly ended up in the hospital, many under intensive care. A third went on respirators.

Patients typically experienced coughing, chest pain or shortness of breath before their health deteriorated to the point they needed to be hospitalized, according to the Centers for Disease Control and Prevention. Other reported symptoms include nausea, vomiting, diarrhea, fatigue, fever and weight loss.

Many victims have ended up with acute respiratory distress syndrome, a life-threatening condition in which fluid builds up in the lungs and prevents the oxygen people’s bodies need to function from circulating in the bloodstream.

According to Director of Leadership for Learning, Deidre Roemer, “Some e-cigarettes look like regular cigarettes, cigars, or pipes. Some look like USB flash drives, pens, and other everyday items.”

E-cigarettes produce an aerosol by heating a liquid that usually contains nicotine, flavorings, and other chemicals that help to make the aerosol. The liquid used in e-cigarettes often contains nicotine and flavorings. This liquid is sometimes called “e-juice,” “e-liquid,” “vape juice,” or “vape liquid.”

Users inhale e-cigarette aerosol into their lungs.  Although e-cigarettes do not produce smoke, breathing in vapor is harmful. A 2018 report by the National Academies of Sciences, Engineering, and Medicine found conclusive evidence that in addition to nicotine, most e-cigarette products contain and emit numerous potentially toxic substances. 

The aerosol from e-cigarettes contains many potentially harmful chemicals, including lead and other heavy metals that can damage cells, causing lung and cardiovascular disease. The flavorings may contain diacetyl, a chemical also linked to lung disease. E-cigarette devices can be used to deliver marijuana and other drugs.

One of the most popular brands of e-cigarettes is JUUL, a device shaped like a USB flash drive. Like other e-cigarettes, JUUL is a battery-powered device that heats a nicotine-containing liquid to produce an aerosol that is inhaled. All JUUL e-cigarettes have a high level of nicotine. According to the manufacturer, a single JUUL pod contains as much nicotine as a pack of 20 regular cigarettes. 

A newer vape device called a “dab” pen has also become a significant issue for teens across America. This device  can be filled with a nicotine and/or
tetrahydrocannabinol (THC) based liquid.  THC or tetrahydrocannabinol, is the chemical responsible for most of marijuana's psychological effects. 

“Students having access to these devices and/or accessories and then obtaining cartridges with this high concentration of THC often experience adverse reactions if they are taking prescription medications or have existing health conditions,” adds Roemer.

Dab pens, e-cigarettes, and JUUL products are strictly forbidden in school, on school grounds, or at school-sponsored activities.